Good day, Eric Bakker, naturopath, author
of Candida Crusher with a female FAQ. Erik, can yeast infections be caused by taking
birth control pills? That’s an interesting question. Estrogen has
a particular effect on helping to increase the proliferation of Candida in the body.
And it will do so by a couple of different mechanisms. One theory with why yeast infections
can increase at certain parts of the cycle, for example, is because estrogen can be heightened
premenstrually, which will change the lining of the vagina so the mucous will change and
the secretions will become thicker which allows more of a breeding ground for Candida and
bacteria. One theory I’ve been reading is some experts
believe that it’s the delicate balance between estrogen and progesterone that is a thing
with Candida proliferation at certain parts of the cycle. Estrogen and progesterone are
balanced quite finely in the body. When this balance becomes disturbed, it can allow for
an increase in opportunistic Candida. Now you can understand why many women experience
more vaginal discomfort and yeast infection just before their period. And also many women
during perimenopause and menopause but also women who take the pill, Estradiol or synthetic
estrogen, can also experience an increased incidence of a yeast infection. I’ve seen
many women who begin taking the pill at a young age and then develop yeast infections.
I also see many women who begin taking hormone replacement therapy and start noticing yeast
infections. And also when they stop these pills, of course, they’re going to get a change
in estrogen level. Any time you begin taking a hormonal drug
like this or cease taking it, you may notice some changes occurring there. Yes, the birth
control is certainly linked up with an increased incidence of Candida albicans. I hope that
answers your question.